Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 217, NWS Columbia, SC

August 2, 2008Chesterfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 2, 2008, 7:17 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2008, 7:17 PM EDT (23:17 UTC)
Expired
Aug 2, 2008, 8:15 PM EDT
In force
58 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
617 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:21 PM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 2, 2:21 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT SAT AUG 2 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL SLOWLY APPROACH FROM THE NORTHWEST TONIGHT
AND SUNDAY. THIS FRONT WILL FURTHER WEAKEN AND DISSIPATE SUNDAY
NIGHT AND MONDAY. AN UPPER HIGH PRESSURE RIDGE WILL REMAIN TO THE
WEST SUNDAY THROUGH WEDNESDAY. ANOTHER WEAK COLD FRONT WILL
APPROACH THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST LAPS SOUNDING AND MODEL SOUNDINGS SHOW THE ATMOSPHERE
CAPPED OVER THE CAE CWA. CONVECTIVE TEMPERATURES ARE 96-97 F.
VISIBLE SATELLITE SHOWING SOME CU DEVELOPMENT IN THE NORTHERN PART
OF THE CWA OVER LANCASTER AND FAIRFIELD COUNTIES. CAPES GENERALLY
1500-2500 J/KG BUT ARE APPROACHING 4000 J/KG UP NEAR THE NORTH
CAROLINA BORDER. SPC HAS AREA IN A SLIGHT RISK FOR SEVERE STORMS.
IN ADDITION...A WEAK SHORT WAVE IS EXPECTED TO MOVE OVER THE REGION
LATE THIS AFTERNOON AND EARLY THIS EVENING. EXPECT CAP TO HOLD
MOST AREAS SOUTH AND CENTRAL THIS AFTERNOON AND EVENING. MORE
CONVECTION IS POSSIBLE CLOSER TO NORTH CAROLINA WHERE THE CAP IS
WEAKER AND THERE IS A SEVERE THUNDERSTORM WATCH UNTIL 8 PM. WILL
HAVE HIGHEST POPS 40-50 PERCENT LATE THIS AFTERNOON AND THIS
EVENING IN NORTHERN COUNTIES INCLUDING CHESTERFIELD...KERSHAW...
LANCASTER AND FAIRFIELD COUNTIES. BOUNDARIES FROM THESE STORMS MAY
SPREAD SOUTHWEST INTO THE CENTRAL AND SOUTH MIDLANDS. WILL GO WITH
A 30 PERCENT CHANCE INCLUDING RICHLAND AND LEXINGTON COUNTIES AND
WILL GO 20 PERCENT CHANCE FARTHER SOUTH LIKE ORANGEBURG AND
AUGUSTA. SOUTHERN PART MAY BE FREE OF CONVECTION BUT SOME
BOUNDARIES MAY PROPAGATE INTO THAT REGION.

AFTER SUN GOES DOWN...A LOT OF THE DYNAMICS TO PRODUCE STORMS
WILL WEAKEN. A FEW SHOWERS AND STORMS MAY LINGER TO MIDNIGHT BUT
AFTER THAT CONDITIONS SHOULD BE QUIET.

ANOTHER WARM MUGGY NIGHT TONIGHT WITH LOW TEMPERATURES IN THE
LOWER TO MID 70S.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
WEAK SHORT WAVE IS GONE BY SUNDAY. DRIER AIR WORKS IN OVER MOST OF
THE CAE CWA WITH PWS 1.2-1.3 INCH. BUT THINK AS PREVIOUS FORECAST
THAT THE DRY AIR WILL NOT PUSH THROUGH THE ENTIRE CWA. SO WILL
HOLD ONTO A 20 PERCENT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FOR THE SOUTHERN PORTION SUNDAY INTO THE EARLY
EVENING HOURS. NO RELIEF FROM THE HEAT THOUGH. HIGHS SUNDAY MID TO
UPPER 90S WITH HEAT INDICES 100-105 IN THE AFTERNOON. STILL WARM
AND MUGGY SUNDAY NIGHT WITH LOWS IN THE LOWER 70S.

WEAK FRONTAL BOUNDARY WILL BE ABSORBED BY WARM MUGGY AIRMASS
MONDAY. NEARLY A REPEAT OF WEATHER CONDITIONS FROM SUNDAY BUT WILL
HAVE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE
AREA MONDAY INTO MONDAY EVENING. UPPER EAST COAST TROUGH DRAGS
ANOTHER PIECE OF ENERGY SOUTHWARD OVER US MONDAY AFTERNOON AND NAM
PW VALUES RECOVER TO 1.8-2.0 INCHES. SO IT LOOKS LIKE THERE WILL
BE AT LEAST THE POSSIBILITY OF A 20 PERCENT CHANCE. ANOTHER HOT
DAY MONDAY WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
LONG WAVE UPPER TROUGH NEAR THE EAST COAST STRENGTHENS DURING THE
PERIOD AND SUPPRESSES THE UPPER RIDGE TO THE WEST. DRY TO BEGIN
TUESDAY AS WEAK SHORT HAS JUST EXITED REGION TO THE EAST. SOME
ENERGY SLIDES TO THE SOUTHEAST IN THE UPPER NORTHWEST FLOW TOWARD
SOUTH CAROLINA WEDNESDAY AND THURSDAY. THIS SHOULD BE ENOUGH TO GO
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THOSE PERIODS. AN UPPER LOW MOVES SOUTHEAST ACROSS
THE GREAT LAKES REGION FRIDAY AND SATURDAY AND BRINGS MORE ENERGY
TO AREA. WILL INCREASE CHANCE TO 30 PERCENT THESE PERIODS. LOWER
HEIGHTS WILL ALSO TRANSLATE INTO SOMEWHAT COOLER TEMPERATURES LATE
IN THE EXTENDED PERIOD. HIGHS IN THE UPPER 90S TUESDAY SHOULD
LOWER IN THE LOWER TO MID 90S FRIDAY AND SATURDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...

VFR CONDITIONS TO START THE PERIOD AT ALL TERMINALS AS A MID LEVEL
CAP IS HINDERING CONVECTIVE DEVELOPMENT.  HOWEVER...SHORTWAVE ENERGY
MOVING INTO NORTH CAROLINA THIS AFTERNOON WILL LIKELY INITIATE
CONVECTION LATE AND COULD AFFECT THE CAE/CUB TERMINALS AFTER 00Z.
CONFIDENCE IS NOT HIGH ENOUGH CURRENTLY TO INCLUDE MENTION OF
THUNDER YET IN THIS ISSUANCE OF TAFS BUT WILL PROVIDE CB EXTENSION
TO INDICATE POSSIBILITY OF CONVECTION DURING THE 22Z-02Z TIME FRAME.

AFTER CONVECTION EXITS THE REGION BY 05Z TONIGHT...ATMOSPHERE SHOULD
REMAIN MIXED ENOUGH TO PREVENT FOG DEVELOPMENT IN LOCATIONS THAT DO
NOT SEE RAINFALL.  WILL CONTINUE WITH VFR CONDITIONS THROUGH THE
PERIOD AND AMEND AS NEEDED BASED ON THE OUTCOME OF AFTERNOON
CONVECTION.

EXTENDED AVIATION OUTLOOK...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS MAY BE ENCOUNTERED THROUGH THE PERIOD.  PROBABILITY OF
OCCURRENCE AT ANY GIVEN TAF LOCATION IS LOW AT THIS TIME.  MORNING
FOG ALSO POSSIBLE MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...23
Hazardous weather outlook, Aug 2, 5:21 AM EDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
521 AM EDT SAT AUG 2 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
521 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND DURING THE EVENING. THE MAIN THREAT FROM THESE THUNDERSTORMS
WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG UPPER LEVEL RIDGE WILL BUILD EAST INTO THE CAROLINAS
EARLY NEXT WEEK. AFTERNOON TEMPERATURES WILL WARM INTO THE MID
AND UPPER 90S WITH HIGH HUMIDITY EXPECTED. HEAT INDEX VALUES
COULD RANGE FROM 105 TO 109 DEGREES TUESDAY THROUGH THURSDAY
...PROMPTING THE ISSUANCE OF A HEAT ADVISORY DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 2, 2:56 PM EDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT SAT AUG 2 2008

SCZ015-016-021-022-022100-
CHESTERFIELD-FAIRFIELD-KERSHAW-LANCASTER-
256 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS EXPECTED TO AFFECT
CHESTERFIELD...FAIRFIELD...KERSHAW AND LANCASTER COUNTIES...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS NEAR GREAT FALLS...OR 8 MILES
SOUTHWEST OF LANCASTER...MOVING EAST AT 15 MPH.

PEOPLE IN CHESTERFIELD...LANCASTER...NORTHEASTERN FAIRFIELD AND
NORTHERN KERSHAW COUNTIES...INCLUDING THE CITIES OF IRWIN...HEATH
SPRINGS AND KERSHAW...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Local storm report, Aug 2, 6:21 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
621 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             7 NNE LANCASTER         34.81N 80.73W
08/02/2008  E0.88 INCH       LANCASTER          SC   COUNTY OFFICIAL

            NICKEL SIZED HAIL REPORTED BY THE PUBLIC IN THE BUFORD
            AREA, RELAYED BY LANCASTER SHERIFFS OFFICE.

&&

DCM
Local storm report, Aug 2, 6:24 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
624 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             9 E LANCASTER           34.74N 80.62W
08/02/2008  E0.88 INCH       LANCASTER          SC   COUNTY OFFICIAL

            NICKEL SIZED HAIL REPORTED BY THE PUBLIC IN THE BUFORD
            AREA, RELAYED BY LANCASTER SHERIFFS OFFICE.

&&

DCM
Local storm report, Aug 2, 6:53 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
653 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     PAGELAND                34.77N 80.39W
08/02/2008                   CHESTERFIELD       SC   LAW ENFORCEMENT

            LARGE OAK TREE DOWN AND ACROSS GRIGGS ST. IN THE TOWN OF
            PAGELAND.

&&

DS
Local storm report, Aug 2, 7:04 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
704 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     ELGIN                   34.67N 80.72W
08/02/2008                   LANCASTER          SC   COUNTY OFFICIAL

            TREES DOWN NEAR US HWY 521 NEAR ELGIN. TIME ESTIMATED
            BASED ON RADAR. REPORTED BY LANCASTER SHERIFFS OFFICE.

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:26 PM EDTSevere Thunderstorm WarningCAELancaster49 min
Aug 2, 6:14 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster61 min
Aug 2, 7:48 PM EDTAreal Flood AdvisoryCAELancaster117 min
Aug 2, 7:34 PM EDTSevere Thunderstorm WarningCAELincoln41 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.